Format

Send to

Choose Destination
Am J Med Sci. 2018 Dec 4. pii: S0002-9629(18)30448-8. doi: 10.1016/j.amjms.2018.11.018. [Epub ahead of print]

Allopurinol-Induced Stevens-Johnson Syndrome.

Author information

1
Department of Pulmonary and Critical Care Medicine.
2
Department of Internal Medicine. Electronic address: nsabharwal@maimonidesmed.org.
3
Department of Internal Medicine.
4
Department of Critical Care Medicine, Maimonides Medical Center, Brooklyn, New York.

Abstract

Allopurinol is a first line agent in treating gout, but it also carries the risk of severe side effects. Stevens-Johnson syndrome (SJS) is one of the life threatening severe cutaneous adverse reactions caused by allopurinol. The severity of the severe cutaneous adverse reactions can be categorized based upon the area of skin involvement: (1) erythema multiforme major limited to 1-2 % of the body surface area (BSA); (2) SJS involving <10% of the BSA, (3) SJS and toxic epidermal necrolysis overlap involving 10-30% of the BSA and (4) toxic epidermal necrolysis syndrome involving >30% of the BSA. SJS can be caused by drugs and viruses, the former being more frequent. We report a case of an 85-year-old Han-Chinese female who developed SJS after ingestion of allopurinol 8 days prior to the hospitalization. The patient also had concomitant acute viral illness, which complicated the clinical scenario causing acute renal failure and hemodynamic compromise.

KEYWORDS:

Allopurinol; Severe cutaneous adverse reactions; Stevens-Johnson syndrome

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center